Thunderstorm Wind, Otsego
- When
- August 20, 3:00 PM EST
- Where
- Otsego County, Milford
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.583, -74.933
Thunderstorm winds downed trees.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 20, 1:15 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE BINGHAMTON NY 215 PM EDT FRI AUG 20 2004 .SHORT TERM... SVR TSTM WATCH JUST ISSUED FOR SRN NY AND NE PA. WE WILL ALSO BE ISSUING A FLASH FLOOD WATCH FOR ALL OF NE PA, AND THE SUSQ RGN AND WRN CATSKILLS OF NEW YORK. FFA GUIDANCE IS LOW IN THESE AREAS, AND PORTIONS OF NE PA HAD 4-7 INCHES OF RAIN LAST WEEK. MDLS CONTINUE TO ADVERTISE PTNL FOR CONVECTIVE DVLPMNT LATE TDA AND THIS EVNG, WITH POTNL FOR SVRL ROUNDS OF CONVECTION OVERNGT. WARM CLD DEPTHS, HIGH PCP WATER, ALIGNED (BRIEFLY) MBE VECTORS, GOOD LOW LVL JET AND DYNAMICS ALL WEIGHED INTO THIS DECISION. LUZERNE, PIKE AND SULLIVAN COUNTIES ARE PROBABLY BORDER-LINE FOR THIS WATCH AS HEAVIEST RAIN MAY BE TO THEIR NW BUT NOT CONFIDENT ENOUGH TO EXCLUDE THEM, SPCLY GIVEN LAST WEEKS EXCESSIVE RAINFALL EVENT. SOME SVR TSTMS ALSO PSBL LATE TDA AND THIS EVNG ACRS NE PA...EHIS ACTUALLY IMPRSV LATE TDA AND THIS EVNG ACRS THIS AREA. FORTUNATELY THIS SYSTEM IS PROGRESSIVE, WITH ANY LINGERING PCPN ACRS CNTRL AND ERN ZONES LIFTING OUT BY AFTN. FAIR WEATHER TO FOLLOW AS HIGH PRES BUILDS IN FOR THE REMAINDER OF THE WEEKEND. MAINLY CLEAR/MOSTLY SUNNY FOR TMRW NGT AND SUNDAY. MOS TEMP GUIDANCE SIMILAR AND ACCEPTED. ITLL BE ON THE COOL SIDE TMRW NGT UNDER CLEAR SKIES WITH TEMPS IN MANY AREAS GETTING INTO THE 40S, BUT THATS NOT BEEN UNUSUAL THIS SUMMER. && .LONG TERM (SATURDAY NIGHT-THURSDAY)... JUST A FEW MINOR TWEAKS TO CURRENT EXTENDED. MODELS INDICATE SHORT WAVE TROF AND WEAK SFC FRONT TO CROSS REGION MONDAY NIGHT. WITH SFC BOUNDARY RATHER WEAK AND BEST DYNAMICS WELL NORTH KEPT CURRENT DRY FORECAST. A MEAN RIDGE BUILDS ACROSS THE REGION THROUGH THE EXTENDED PERIOD. THURSDAY/FRIDAY INCLUDED CHC POPS AS SOUTHERLY FLOW AND DEEPER MOISTURE MAY PRODUCE CONVECTION. && .AVIATION... A DYNAMIC SFC LOW OVER THE OHIO VALLEY WILL CROSS THE AREA OVERNIGHT. VFR CONDITIONS WILL PREVAIL THROUGH EARLY EVENING WITH LOCALIZED MVFR CONDITIONS IN THUNDERSTORMS ESPECIALLY IN THE AVP AREA. AFTER 02Z, WIDESPREAD RAIN WILL DEVELOP OVER THE REGION WITH MVFR CONDITIONS EXPECT LOCALIZED IFR CONDITIONS IN HEAVIER CONVECTION. AFTER 10Z, THE PRECIP WILL END BUT FOG AND CIGS WILL CONTINUE MVFR FLIGHT CATEGORY. AFTER 14Z CONDITIONS WILL IMPROVE TO VFR. && .HYDRO... MAIN STEMS EXPECTED TO REMAIN BLO FLOOD STAGE WITH THIS EVENT. ANY PRBLMS SHUD BE ON THE SMALLER STREAMS AND CREEKS AND THEREFORE THE FFA. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...FLASH FLOOD WATCH TNGT SUSQ RGN AND WRN CATSKILLS PA...FALSH FLOOD WATCH TNGT. && SHORT TERM...RHB LONG TERM/AVIATION...RRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 455 AM EDT FRI AUG 20 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-210900- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 455 AM EDT FRI AUG 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE CENTRAL SOUTHERN TIER OF NEW YORK AND ACROSS ALL OF NORTHEAST PENNSYLVANIA AS A WAVE OF LOW PRESSURE MOVES FROM THE SOUTHERN PLAINS TO THE OHIO VALLEY BY LATE TODAY...AND FINALLY ACROSS WEST CENTRAL NEW YORK TONIGHT. INSTABILITY OVER THE REGION WILL BE MARGINAL...HOWEVER SUFFICIENT WIND SHEAR COULD BE ENOUGH TO SUPPORT STRONG CLUSTERS OF STORMS WITH THE POSSIBILITY OF WIND DAMAGE. ALTHOUGH A FEW STORMS COULD BECOME STRONG LATER THIS AFTERNOON...THE MOST FAVORABLE CONDITIONS ARE FORECAST TO COME TOGETHER AFTER DARK. IN GENERAL...THIS FRONTAL SYSTEM IS EXPECTED TO PROVIDE MOST AREAS WITH BETWEEN 0.75 AND 1.25 INCHES OF RAINFALL BY SATURDAY NOON...BUT ANY THUNDERSTORMS WILL BE TAPPING A RICHLY MOIST ENVIRONMENT... THEREFORE LOCALIZED AREAS OF HEAVY RAINFALL AND POTENTIAL URBAN AND SMALL STREAM FLOODING ARE ALSO A CONCERN ACROSS THE ENTIRE OUTLOOK AREA TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION MAY BE NEEDED THIS EVENING...PRIMARILY ACROSS NORTHEAST PENNSYLVANIA COUNTIES AND THE NEW YORK SOUTHERN TIER. RAINFALL JAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1050 AM EDT FRI AUG 20 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-202100- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 1050 AM EDT FRI AUG 20 2004 LOW PRESSURE WILL MOVE NORTHEAST INTO NEW YORK TONIGHT. THIS SYSTEM WILL INTERACT WITH VERY HUMID AND UNSTABLE AIR OVER CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA, SETTING THE STAGE FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS BY LATE AFTERNOON. A FEW THUNDERSTORMS MAY BECOME SEVERE ACROSS THE SOUTHERN TIER OF NEW YORK AND NORTHEAST PENNSYLVANIA. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL, WITH TORRENTIAL DOWNPOURS ALSO POSSIBLE. A STEADIER RAIN IS EXPECTED DURING THE OVERNIGHT HOURS ACROSS MUCH OF CENTRAL NEW YORK, AND THIS RAIN MAY BE HEAVY AT TIMES. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS NORTHEAST PENNSYLVANIA TONIGHT, WITH HEAVY RAIN ALSO POSSIBLE. THE FRONTAL BOUNDARY WILL BE PASSING NEW YORK AND NORTHEAST PENNSYLVANIA EARLY SATURDAY MORNING...ENDING ANY RAIN AND IMPROVING CONDITIONS FOR THE AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WEATHER.GOV. JAB/RHB
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 215 PM EDT FRI AUG 20 2004 NYZ057-062-PAZ038>040-043-044-047-048-072-202300- BRADFORD PA-DELAWARE NY-LACKAWANNA PA-LUZERNE PA-NORTHERN WAYNE PA- PIKE PA-SOUTHERN WAYNE PA-SULLIVAN NY-SUSQUEHANNA PA-WYOMING PA- INCLUDING THE CITIES OF...ATHENS...CANTON...CARBONDALE...DELHI... DEPOSIT...HAZLETON...HONESDALE...LIBERTY...MONTICELLO...MONTROSE... PITTSTON...SAYRE...SCRANTON...TOWANDA...TROY...TUNKHANNOCK... WALTON...WAVERLY...WILKES-BARRE AND WYALUSING 215 PM EDT FRI AUG 20 2004 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 700 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK THIS WATCH INCLUDES... DELAWARE AND SULLIVAN. IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES... BRADFORD...LACKAWANNA...LUZERNE...PIKE...SUSQUEHANNA...WAYNE AND WYOMING. LOW PRESSURE IS EXPECTED TO TRACK FROM THE LOWER OHIO VALLEY TO WESTERN PENNSYLVANIA TONIGHT...AND PUSH A WARM FRONT NORTH INTO SOUTHERN NEW YORK STATE. THUNDERSTORMS OVER CENTRAL PENNSYLVANIA EARLY THIS AFTERNOON WILL BECOME MORE NUMEROUS AND SPREAD INTO THE WATCH AREA FROM THE MID TO LATE AFTERNOON HOURS. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND/OR LARGE HAIL. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WEATHER.GOV. NICOSIA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 256 PM EDT FRI AUG 20 2004 PAZ043-047-202000- LUZERNE PA-WYOMING PA- 256 PM EDT FRI AUG 20 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING TOWARD THE WYOMING VALLEY... AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR EAGLES MERE...OR ABOUT 11 MILES WEST OF FAIRMOUNT SPRINGS...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... RED ROCK AND FAIRMOUNT SPRINGS AT 310 PM. SWEET VALLEY AT 330 PM. PIKES CREEK AT 335 PM. KASSON BROOK AT 340 PM. STULL AND NOXEN AT 345 PM. RUGGLES AND DALLAS AT 350 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND OR DAMAGING WINDS. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. NICOSIA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 337 PM EDT FRI AUG 20 2004 NYZ046-202030- OTSEGO NY- 337 PM EDT FRI AUG 20 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR ONEONTA...OR ABOUT 2 MILES EAST OF GILBERTSVILLE...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... NEW LISBON AT 345 PM. WEST END AND ONEONTA AT 350 PM. EMMONS AND MT VISION AT 355 PM. COLLIERSVILLE AT 400 PM. COOPERSTOWN JCT AND PORTLANDVILLE AT 405 PM. MARYLAND AT 410 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. MJC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 353 PM EDT FRI AUG 20 2004 NYZ025-045-055-056-202100- BROOME NY-CHENANGO NY-TIOGA NY-TOMPKINS NY- 353 PM EDT FRI AUG 20 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING FROM MARATHON TO OWEGO....MOVING EAST AT 35 MPH. THUNDERSTORMS WILL BE NEAR... WEST NEWARK AND WELTONVILLE AT 400 PM. NEWARK VALLEY AND BERKSHIRE AT 405 PM. EAST BERKSHIRE AND CENTER LISLE AT 410 PM. NANTICOKE AT 415 PM. LISLE AT 420 PM. WHITNEY POINT AND CASTLE CREEK AT 425 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. MJC
The Albany radar (KENX), 71 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419140.